Alert archive / Tennessee / Special Weather Statements in 2018

Special Weather Statement, NWS Morristown, TN

May 10, 2018Greene County, Tennessee

NWS Morristown, TN issued this special weather statement at May 10, 2018, 7:21 PM EDT for Greene County, Tennessee. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 7:21 PM EDT (23:21 UTC)
Expired
May 10, 2018, 8:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN

County Greene County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WWUS84 KMRX 102321
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
721 PM EDT THU MAY 10 2018
 
TNZ016-042>045-110000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
Hawkins TN-
721 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...
SOUTHWESTERN WASHINGTON...EASTERN GREENE AND WEST CENTRAL UNICOI
COUNTIES UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rogersville, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Baileyton, Chucky, Limestone, Camp Creek,
Kepler, Romeo, Davy Crockett Birthplace, McCloud and Jearoldstown.

LAT...LON 3606 8262 3607 8264 3606 8265 3605 8268
      3602 8272 3634 8301 3642 8290 3619 8247
TIME...MOT...LOC 2321Z 312DEG 18KT 3631 8288 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at May 10, 7:15 PM EDT, 6 minutes earlier.

Area forecast discussion, May 10, 7:15 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
715 PM EDT Thu May 10 2018

.AVIATION...While much of the earlier convection has exited,
additional convection will be possible at times during the period
with best chances north/central. However, probability of
occurrence at any given site is too low and timing too uncertain to
include at this point. May be some fog later tonight especially
TRI and CHA where more significant rain fell, so will take both to
MVFR level vis for several hours late tonight. Otherwise a VFR
forecast for the period all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 10, 3:14 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Thu May 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 PM EDT Thu May 10 2018 /214 PM CDT Thu May 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A weak frontal boundary will move into the area today. Isolated
to scattered thunderstorms are possible, a few of which could
become strong to severe. The primary threats with the strongest
storms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

In the hours before

Special weather statement, May 10, 3:41 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
341 PM EDT THU MAY 10 2018

NCZ060-TNZ098>102-102000-
Cherokee NC-West Polk TN-East Polk TN-Marion TN-Bradley TN-
Hamilton TN-
341 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE...SOUTHERN
BRADLEY...SOUTHERN POLK...MARION AND SOUTHERN HAMILTON COUNTIES UNTIL
400 PM EDT/300 PM CDT/...

At 341 PM EDT/241 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Tracy City to near
Rossville to 6 miles west of Ducktown. Movement was southeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Jasper, Ducktown, South Pittsburg, Whitwell, Kimball,
Monteagle, Ridgeside, Wildwood Lake, South Cleveland, Red Bank,
Collegedale, Orme, William L. Davenport Refuge, Lookout Mountain, Big
Frog Mountain, Copperhill, Flint Springs, East Ridge and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8586 3522 8587 3524 8582 3522 8574
      3524 8569 3509 8537 3508 8433 3499 8426
TIME...MOT...LOC 1941Z 316DEG 15KT 3527 8576 3501 8532 3502 8451
Special weather statement, May 10, 3:58 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT THU MAY 10 2018

TNZ098-099-102045-
Marion TN-Hamilton TN-
358 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SOUTHWESTERN HAMILTON
COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

At 358 PM EDT/258 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Jasper, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chattanooga, Jasper, Whitwell, Kimball, Ridgeside, Red Bank, Powells
Crossroads, Martin Springs, Lookout Mountain, Haletown (guild), East
Ridge, Hicks Gap State Park, Sequatchie Cave, Foster Falls State
Park, New Hope and Fiery Gizzard State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8565 3514 8578 3526 8561 3499 8517
TIME...MOT...LOC 1958Z 320DEG 22KT 3515 8564

DH
Special weather statement, May 10, 5:11 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT THU MAY 10 2018

VAZ002-006-008-102200-
Washington VA-Wise VA-Russell VA-
511 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EAST CENTRAL WISE AND
CENTRAL WASHINGTON COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Lebanon to 8 miles southwest
of Trammel. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Coeburn, Glade Spring, Honaker, St.
Paul, Emory-Meadow View, Rosedale, Lindell, Castlewood, Holston and
Hansonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3671 8211 3698 8255 3699 8242 3698 8237
      3696 8236 3700 8229 3699 8226 3701 8222
      3704 8195 3696 8179 3695 8182 3692 8183
      3679 8170 3673 8167
TIME...MOT...LOC 2111Z 301DEG 24KT 3699 8204 3697 8243

DH
Special weather statement, May 10, 6:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
631 PM EDT THU MAY 10 2018

TNZ017-018-VAZ006-008-102315-
Sullivan TN-Johnson TN-Washington VA-Russell VA-
631 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...NORTHERN
JOHNSON...SOUTHERN RUSSELL AND SOUTHERN WASHINGTON COUNTIES AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 25 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Bristol Va, Abingdon, Mountain City, Damascus, Laurel Bloomery,
Holston, Hilander Park, Benhams, Harr and Shady Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3657 8169 3655 8169 3653 8171 3647 8170
      3646 8171 3642 8172 3641 8174 3639 8173
      3668 8223 3681 8211 3663 8161
TIME...MOT...LOC 2230Z 300DEG 22KT 3668 8202

DH
Special weather statement, May 10, 6:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
632 PM EDT THU MAY 10 2018

TNZ015-016-042-044-102315-
Washington TN-Northwest Greene TN-Hancock TN-Hawkins TN-
632 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAWKINS...NORTHWESTERN
WASHINGTON...CENTRAL HANCOCK AND NORTHEASTERN GREENE COUNTIES UNTIL
715 PM EDT...

At 632 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving southeast at 25 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Rogersville, Surgoinsville, Baileyton, Kepler, Romeo,
McCloud, Jearoldstown, Klondike and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8324 3657 8311 3641 8263 3617 8280
TIME...MOT...LOC 2232Z 300DEG 22KT 3649 8312

DH
Special weather statement, May 10, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT THU MAY 10 2018

TNZ016-042>045-110000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
Hawkins TN-
721 PM EDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HAWKINS...
SOUTHWESTERN WASHINGTON...EASTERN GREENE AND WEST CENTRAL UNICOI
COUNTIES UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Rogersville, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Tusculum, Baileyton, Chucky, Limestone, Camp Creek,
Kepler, Romeo, Davy Crockett Birthplace, McCloud and Jearoldstown.

LAT...LON 3606 8262 3607 8264 3606 8265 3605 8268
      3602 8272 3634 8301 3642 8290 3619 8247
TIME...MOT...LOC 2321Z 312DEG 18KT 3631 8288

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:48 PM EDTSpecial Weather StatementMRXCampbell, Union42 min
May 10, 1:19 PM EDTSpecial Weather StatementMRXClaiborne, Grainger, Hamblen, Hancock41 min
May 10, 2:21 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Marion, Polk, Sequatchie39 min
May 10, 2:59 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Polk46 min
May 10, 3:41 PM EDTSpecial Weather StatementMRXMarion19 min
May 10, 3:58 PM EDTSpecial Weather StatementMRXMarion47 min
May 10, 6:32 PM EDTSpecial Weather StatementMRXHawkins43 min
May 10, 6:48 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan57 min
May 10, 7:56 PM EDTSpecial Weather StatementMRXGreene49 min
May 10, 7:59 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington43 min
May 10, 5:11 PM EDTSpecial Weather StatementMRXRussell, Washington49 min
May 10, 6:31 PM EDTSpecial Weather StatementMRXWashington44 min

Nearby

Special Weather Statements in Tennessee, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.